Alert archive / Texas / Heat Advisories in 2023

Heat Advisory 39, NWS Austin/San Antonio, TX

August 20, 202315 counties in Texas

NWS Austin/San Antonio, TX issued this heat advisory at Aug 20, 2023, 1:55 PM CDT for 15 counties in Texas. It took effect at Aug 21, 2023, 1:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2023, 1:55 PM CDT (18:55 UTC)
In effect from
Aug 21, 2023, 1:00 PM CDT
Expired
Aug 21, 2023, 9:00 PM CDT
In force
8 hr
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, Bandera County, TX, Bexar County, TX, Blanco County, TX, DeWitt County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 84 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 6.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1789 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this heat advisory went out at Aug 20, 6:09 AM CDT, 7 hours 46 minutes earlier.

Area forecast discussion, Aug 20, 6:09 AM CDT, 7 hours 46 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
609 AM CDT Sun Aug 20 2023

...New AVIATION...

.SHORT TERM...
(Today through Monday)
Issued at 204 AM CDT Sun Aug 20 2023

RAP analysis depicts a 599 dm ridge centered near the OK/KS border
early this morning. The center will drift north towards Kansas City
while the ridge strengthens and expands, reaching 601-602 dm by late
Monday. Locally, winds both aloft and at the surface will become
more easterly. A weak shortwave embedded in this flow could bring
isolated showers and storms to the Edwards Plateau Monday afternoon,
and perhaps a spotty shower in the far southeastern Coastal Plains
could occur as well, but in general the hot, dry conditions will
continue through the short term.

Temperatures today will be hottest in northeastern areas nearer the
ridge center. Guidance suggests high temperatures will likely
maximize around 103/104 in the San Antonio Metro, and NBM
probabilities of reaching 105 are generally less than 25%. Given
relatively drier air and max WBGT of 87/88, will opt to go with a
Heat Advisory instead of an Excessive Heat Warning for Bexar,
Medina, Frio, Atascosa, Wilson Counties. However, the Excessive Heat
Warning will continue for northeastern areas today. Additional heat
headlines will be needed on Monday but will let the day shift
assess. With light winds, no need for a Red Flag Warning, but a
Rangeland Fire Danger Statement will be in effect once again today.
Wildfire concerns will continue Monday, and with a slight uptick in
surface winds, a Red Flag Warning may be needed then.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 204 AM CDT Sun Aug 20 2023

The potential tropical low should be near the lower to middle Texas
coastline Monday night at the beginning on the long-term portion
of the forecast. Although the system has not developed into a
closed low at this time, ensemble guidance continues to show the
system likely passing to our south with the low moving into the
CRP CWA. This track would have the bulk of the precipitation to
our south as well, but the southern and southwestern counties of
our area would likely see the higher chances of appreciable
rainfall on the northern end of the system. Ensemble means for
this area are generally 3/4 of an inch or less with up to an inch
for Dimmit County. 90th percentile values for our southwestern
counties is about 2 inches which would be welcome but this is
likely just a reasonable worse case scenario. The NBM seems to be
too high for PoPs on the northern end of our area and have
continued to tone those down in the Tuesday/Wednesday time frame.
In fact, the NBM keeps PoPs too long into Wednesday for much of
the area. For areas north of the main expected areas of precip
(including the I35 corridor), the main focus for precipitation
will be on Tuesday with peak heating helping to spark some
activity within the higher moisture expected with the tropical
low. It is likely most of these locations will not see rain, but
some lucky folks will pick up some rain with average amounts
likely less than a 1/4 of an inch.

Highs Tuesday will be "cooler," ranging from near 100 in the
northern counties to near 90 in the southwestern areas. Temperatures
will begin to increase on Wednesday for the eastern area, then the
heat box returns Thursday through the remainder of the long-term
forecast as the ridge builds back in once again.

&&

.AVIATION...
(12Z TAFS)
Issued at 607 AM CDT Sun Aug 20 2023

Mostly clear skies and VFR flying conditions are forecast through the
period. Light winds generally out of the south at the I-35 terminals
will turn to the east today, then south by this evening with the
arrival of the sea breeze. Speeds will be generally near or less than
10 knots.

&&

.FIRE WEATHER...
Issued at 204 AM CDT Sun Aug 20 2023

Low humidity continues, with minimum values today expected to reach
20 to 30 percent percent this afternoon. Winds should remain in the
5-10 mph range for the most part, occasionally slightly higher this
afternoon, but not quite enough to warrant a Red Flag Warning.
Similarly dry air will remain in place tomorrow, with a slight uptick
in afternoon wind speeds expected, so a Red Flag Warning may be
needed. Increasing moisture arrives Tuesday, and continues Wednesday
with the approach and passing of a tropical wave off the Gulf of
Mexico. Many areas should see wetting rains Tuesday through Wednesday
morning, though locations near and northeast of a line from La
Grange to Austin to Llano are unlikely to see much.

A Fire Danger Statement will again be in effect today for all of
South-Central Texas this afternoon and evening. A Red Flag Warning
may be needed for portions of the area on Monday, as winds further
increase this day. Residents across all of South Central Texas are
urged to continue to exercise extreme extra care with outdoor
activities that could inadvertently ignite wildfires.

&&

.CLIMATE...
Issued at 204 AM CDT Sun Aug 20 2023

Record High Temperatures

                    8/20  8/21
Austin Camp Mabry   106   107
Austin Bergstrom    105   104
Del Rio             106   105
San Antonio         107   104

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry             106  80 105  80 /  10  10  10  10
Austin Bergstrom Intl Airport 106  79 104  79 /  10  10  10  10
New Braunfels Muni Airport    106  79 104  79 /   0  10  10  20
Burnet Muni Airport           106  80 104  79 /  10  10  10  10
Del Rio Intl Airport          106  81 105  81 /   0   0  20  10
Georgetown Muni Airport       107  80 106  80 /  10  10  10  10
Hondo Muni Airport            103  78 103  78 /   0  10  10  20
San Marcos Muni Airport       106  77 105  77 /  10  10  10  20
La Grange - Fayette Regional  106  79 104  80 /  10  10  10  20
San Antonio Intl Airport      104  81 104  80 /   0  10  10  20
Stinson Muni Airport          105  80 104  80 /   0  10  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 1 PM this afternoon to 9 PM CDT this
evening for Bastrop-Burnet-Caldwell-Comal-Fayette-Gonzales-
Guadalupe-Hays-Lavaca-Lee-Llano-Travis-Williamson.

Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening for
Atascosa-Bandera-Bexar-Blanco-De Witt-Edwards-Frio-Gillespie-Karnes-
Kendall-Kerr-Medina-Real-Uvalde-Wilson.

&&

Short-Term...KCW
Long-Term...29
Aviation...KCW
Hazardous weather outlook, Aug 20, 3:06 AM CDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
306 AM CDT Sun Aug 20 2023

TXZ171>173-183>194-202>209-217>225-228-210815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
306 AM CDT Sun Aug 20 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Dangerously hot temperatures are expected this evening across
South Central Texas. Excessive Heat Warnings and Heat Advisories
are in effect today. There remains a high risk for heat related
illnesses for those spending extended time outdoors and not taking
proper precautions.

Near-critical fire weather conditions are expected late this
afternoon into the early evening. Residents across all of South
Central Texas are urged to continue to exercise extreme care with
outdoor activities that could inadvertently cause a wildfire.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously hot temperatures and heat index values are expected
once again Monday afternoon into early evening across South
Central Texas. Excessive Heat Warnings and Heat Advisories will be
needed for portions of the area. There remains a high risk for
heat related illnesses for those spending extended time outdoors
and not taking proper precautions. Heat Health concerns will
return Thursday into next weekend, particularly for the eastern
half of the region.

Near critical to critical fire weather conditions are expected
Monday afternoon and evening. Residents across all of South
Central Texas are urged to continue to exercise extreme care with
outdoor activities that could inadvertently cause a wildfire.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:49 PM CDTRed Flag WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more31 hr
Aug 20, 1:55 PM CDTExcessive Heat WarningEWXBastrop, Burnet, Caldwell, Comal, Fayette, Gonzales and 7 more31 hr

Nearby

Heat Advisories in Texas, 2023Every heat advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.